It’s a Thursday afternoon and you’re dispatched to a local substance abuse rehabilitation facility for a person complaining of a headache. While en route, you and your partner discuss how many times you’ve responded to this facility for calls that don’t seem legitimate.
Additional information is obtained from the 9-1-1 center that reveals you are responding to a 48-year-old male complaining of a headache and dizziness. You arrive and are escorted to the patient who’s located at the nursing station.
The attending nurse reports that the patient presented to them offering a complaint of a headache, slight dizziness and some blurred vision. The patient also reportedly complained of being nauseated. The nurse hands you the patient’s chart and then leaves the room. The patient is seated in a chair and is holding his head with his hands. You introduce yourself and your partner to the patient and ask him what’s wrong.
He responds by whispering his name and saying he has a headache and that it hurts to open his eyes. You question the patient about his reasons for being treated at the facility, and he reports that he’s an alcoholic and states that he drinks approximately one gallon of vodka a day and has done so since he was 14. The patient has been “clean” for six days without any issues or concerns during his detoxification process.
The patient denies any other medical conditions, reporting that he doesn’t take any prescribed medications and has an allergy to Penicillin. According to the patient’s chart, he’s taken several medications to aid in his detoxification process. You and your partner look at each and try not to pass judgment because you’ve encountered many patients here in the past who haven’t been truthful with their complaints.
While you continue to question the patient, he suddenly grabs the back of his head and states, “This is the worst headache I’ve ever had; it feels like someone is cutting into my brain.” You obtain a baseline set of vital signs that reveal the following: BP=168/118; HR=92 and regular; RR=18 and non-labored. After you conduct the rest of the physical exam, including a thorough neurological exam, you assist the patient onto a stretcher and move him to the ambulance for transport.
While moving the patient to the ambulance, he begins to writhe in pain and complains about increasing pain in his head. He reports that he’s going to vomit. The patient leans to the side and profusely vomits twice. You continue to the ambulance, secure the patient and stretcher inside and prepare for transport. As you enter the patient compartment of the ambulance, the patient seems to be listing to the left. You apply the ECG monitor and administer 4 LPM of oxygen. You establish an IV per protocol and administer 4 mg of Zofran for the patient’s nausea. As you begin transport, you ask the patient how he’s feeling, but he doesn’t answer. You ask again and you note that he now has sonorous respirations.
You immediately assess the patient completely and find that he’s unresponsive to verbal stimuli, but withdraws to painful stimuli. You reassess his vital signs and find his blood pressure to have risen substantially since the last one you obtained just a few minutes ago. Current vital signs are now: BP=198/168; HR=110; RR=8 and are shallow and abnormal in pattern. You begin to assist the patient with ventilations with a bag-valve mask and have your partner notify the hospital of the sudden change to the patient’s condition. The transport time to the hospital is about 12 minutes.
While ventilating the patient he becomes extremely agitated and begins to thrash around. Although he’s not seizing, he becomes difficult to control. This continues for the next several minutes and then suddenly the patient becomes somewhat alert and looks around. You ask the patient how he’s feeling, and he responds, saying “something is really wrong.”
A repeat set of vital signs still shows a dramatically elevated blood pressure at 218/176, with a HR=118 and rapid, and now the patient’s respirations seem more normal at 14 per minute. Although the patient answered your question about how was feeling, he doesn’t respond to any other questions at this time. You conduct a blood glucose test, and it’s 86 mg/dL. The patients’ skin doesn’t feel hot, and all the other physical exam findings are within normal limits.
About five blocks away from the hospital, the patient lets out a scream that startles you and your partner. He clutches his head, and then becomes unresponsive again. You immediately start ventilating the patient again, as his respirations are extremely shallow and irregular. Now you notice that the patient has extremely unequal pupils and that his pressure has increased substantially to 276/224 with a heart rate of 126 and respiratory rate of 6. You continue to assist the patient’s ventilations and prepare for intubation. The patient is successfully intubated with ease, as he has no gag reflex.
He’s sedated with 5 mg of Versed as part of your post-intubation sedation protocol, and then you arrive at the hospital. On transfer of patient care to the emergency department (ED) staff, the patient remains unresponsive with vitals as previously obtained. The ED staff immediately assesses the patient and takes him to radiology for a computed tomography scan. While you’re cleaning up the back of the ambulance, the ED physician comes out and lets you know that the patient is in extremely critical condition. He tells you that the patient has an extremely substantial subarachnoid hemorrhage. Just then, the physician’s phone rings and he’s summoned inside. You follow him and find that your patient has just gone into cardiac arrest. He’s unsuccessfully resuscitated and is pronounced dead about 30 minutes later.
A subarachnoid hemorrhage (SAH) occurs when blood enters the subarachnoid space due to a variety of reasons. A SAH usually occurs from a ruptured cerebral aneurysm or as a result of a traumatic head injury. The classic or textbook symptoms of an SAH are a rapid onset of a “thunder-clap” headache, which is often reported to be the worst headache someone has ever experienced. Other associated symptoms include vomiting, confusion, decreased levels of consciousness and sometime seizure activity. SAH has a 50% mortality rate, and of that 50%, about half of the patients expire prior to reaching definitive medical care at a hospital. Patients who survive SAH usually have some form of lasting effects that cause them not to be able to function as they did prior to the event. Early recognition of an SAH and transporting them to an appropriate facility is paramount to their survival.
Utilization of aero-medical transportation may be the most appropriate means of transportation, so these patients can receive quick access to the lifesaving interventions they need.
Unfortunately, this patient didn’t survive. As is seen in 50% of SAH patients, the mortality is known to be high. Early identification and recognition of the “classic or textbook” symptoms should raise your index of suspicion and have you including SAH in your set of potential diagnoses. Prehospital treatment should be supportive of symptoms and if allowable by your protocol, treatment of hypertension should be initiated as soon as possible to optimize the outcome for your patient.